Adrenal Insufficiency Community
Weaning after crisis stress dose
About This Community:

This patient support community is for discussions relating to Adrenal Insufficiency.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Weaning after crisis stress dose

How do you wean after a 100mg stress dose of HC given in crisis?  Do you taper by 1/3 of your regular oral dose daily?  Please share what works for you.  I'm having serious withdrawal effects after a stress dose even though my doc upped by daily dosage to 40 mg.
9 Comments Post a Comment
Blank
657231_tn?1390151580
If you are having withdrawal symptoms - what type?

I would not taper so quickly. In such a case as a larger dose, and when you are on it longer, I would take your time and taper off taking a few days to up to a week on each lower dose. You can also try to taper down in smaller increments as well as that will be easier and can go faster (to a POINT - don't ever go too fast!!!). If I just boost for a day, for instance, I can go back to my normal dose the next day - but if I have to up for several days, then I taper over several days. I take the time I need to not get nauseous. Consult your doc if you need - you may need more meds.

Pred is long acting, but if you are still weak, you still may need more. So take your time. Also make sure you have enough fluids and sodium.
Blank
Avatar_m_tn
Hi

When I was taking 40mg of HC, I tapered down slowly. Under 10% per time and was on the lower dose for about a week. Exactly as Rumpled recommends. That is go from 40mg to 37mg for a week then 34 mg for the next week etc.

What worked for me is changing the dosage size and times taken. So long as the total HC taken in a day conforms to the new level you're weaning on.

Do yourself a favor: as you wean KEEP the meds with you in case you feel you're weaning too fast. I never had to up my dose as I weaned BUT keeping the meds on you is a HUGE psychological boost.
Blank
Avatar_f_tn
Withdrawal symptoms are popping ankles, swollen posterior tibial tendons, sore plantar ligaments, sore ligaments around the hips and extreme pain from the muscle weakness as well as burning feet, ankles, calves, wrists, and around lips.....same symptoms as when is wretched adrenal Insufficiency started 4 years ago and same symptoms I have when cortisol is too low.
Blank
657231_tn?1390151580
Sometimes weaning causes a LOT of pain - so you have to distinguish between low cortisol nausea, headache, chills etc that lead to a crisis - or the weaning blues of pain.

You have to know that your body is liking all those anti-inflammatory actions and when they go away, it is unhappy - really unhappy.

You may want to slow things down a bit - and try some OTC pain meds. Consult your doc as well.
Blank
Avatar_m_tn
Rumpled is right. You cannot attribute all the pain to the weaning off the HC. Some of the pain may be related to what led to the initial crisis. A good doctor will help you distinguish between the two.
Blank
Avatar_f_tn
The pain is from the HPA axis suppression.  It happens everytime I take a large dose of steroids.  The crisis was caused from gastroenteritis....my muscles, ligaments, and tendons were perfectly normal for 3 days after the 100mg dose of hydrocortisone given in the ER.  The withdrawal symptoms started about a week after I took my regular dose of 25mg a day starting the day after the stress dose....the ER doc gave me bad advice.  My regular smart doctor put me on 45 mg of HC a day for 5 weeks because the stress dose completely shut down the HPA axis again.  I will start to wean down gradually after the 5 week period when my body heals from steroid damage some.  I wish the medical community would educate themselves and get up to date with current research and case studies and the damage caused by exogenous steroids and improper weaning.
Blank
Avatar_n_tn
Is pain in the bottom of the feet a symptom of adrenal insufficiency?    I used to have such bad pain in the bottom of my feet---sometimes they felt so bruised it hurt to walk.     I had just tested low for cortisol and ACTH----then I got a steroid shot in each heel---AFTER the low test results.    My heels were numb for a day or so--it was wonderful!!!!

I had my stim test done 19 days later.  My baseline cortisol and ACTH were a little lower than the first test---but not significantly.  I failed to reach 20 after the second draw, which is what the test was looking for---I only got to 11.3 or something close to that.

I was diagnosed with secondary adrenal insufficiency and put on 30 mgs of HC.   I had a lot of other things that were off, which seemed to correspond with hypopituitarism.

I saw a second endo, who pulled me off HC--had me drop from 30 mgs to 20 mgs immediately, with no explaination---of course my arthritis and atopic dermatitis flared--they had me continue to wean of HC and were planning to take me off thyroid, once I was off the HC.  

The guy was an idiot.  His NP used a 2 day old non-fasting cortisol level as my baseline and said they could do a stim test any time---so after we had eaten, and driven 3 hours to the office, they drew no new baseline cortisol or ACTH--then injected the stim agent at 11:30 am, and did a 30 min draw and told me I was done.

The office refused to test anything else, and said my AI had been caused by my steroid shots---he missed the paperwork that showed both cortisol and ACTH were very low before the shots.  He said I was fine.

When I was finally tested again, my DHEA had dropped to under 10, my testosterone was low, and I had numerous other things that tested low that are common with thyroid or AI problems.  My cortisol testing was looking high with blood testing, but slightly low with a 24 hour urine test---but I had orthostatic hypotension and some slowed reflex---which were indicators of low cortisol.

I am back on HC and thyroid medication (at a much higher dose), and DHEA and testosterone and progesterone and a number of supplements---but the interesting thing is----my feet have RARELY given me much pain since the shots and being on HC---it has been several years now.

I just told you that story because you mentioned foot pain as being a symptom---and I realized that the bottoms of my feet just don't bother me that much any more.
Blank
Avatar_f_tn
Hi all, I was just wondering has anyone else experienced excessive mucous congestion in the nasal/sinus area while being low with cortisol? Also I have had several endoscopic surgeries as well, not sure which is the cause.  Thanks for any insight.
Blank
Avatar_n_tn
low cortisol can cause more allergies---maybe that would explain excessive congestion.

I've had several endoscopic procedures and they never seem to affect my sinuses or cause congestion.
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
Avatar_n_tn
Blank
amethystgl commented on When Your Cold Is Not...
10 hrs ago
922048_tn?1387946184
Blank
Sherri90049 Yay! I spotted tonight! Not... Comment
Sep 28
922048_tn?1387946184
Blank
Sherri90049 commented on When you don't l...
Sep 27
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
798555_tn?1292791151
Blank
LazyMoose
MN
1530171_tn?1362547225
Blank
TheLightSeeker
London, ON
Avatar_f_tn
Blank
Buckupnow
Brandon, MS
Adrenal Insufficiency Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
798555_tn?1292791151
Blank
LazyMoose
MN
1530171_tn?1362547225
Blank
TheLightSeeker
London, ON
Avatar_f_tn
Blank
Buckupnow
Brandon, MS